Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 120, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 28, 2011, 7:41 PM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2011, 7:41 PM EDT (23:41 UTC)
- Expired
- Sep 28, 2011, 8:53 PM EDT
- In force
- 72 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- Major
Counties Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
990 WGUS51 KBGM 282341 FFWBGM PAC079-131-290230- /O.NEW.KBGM.FF.W.0120.110928T2341Z-110929T0230Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 741 PM EDT WED SEP 28 2011 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR A DAM FAILURE ON THE TWIN LAKES DAM... NORTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA... SOUTH CENTRAL WYOMING COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 1030 PM EDT... * AT 735 PM EDT...THE FAILURE OF TWIN LAKES DAM ALONG BOWMENS CREEK WAS REPORTED BY COUNTY DISPATCHERS. * THE NEAREST DOWNSTREAM TOWN IS HARVEYS LAKE. IF YOU ARE IN THE LOW LYING AREAS BELOW THE TWIN LAKES DAM YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. THIS DAM FAILURE MAY ALSO IMPACT THE COMMUNITY OF NOXEN IN SOUTHERN WYOMING COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOOD WATERS ARE MOVING DOWN BOWMENS CREEK FROM TWIN LAKES DAM TO HARVEYS LAKE. && LAT...LON 4144 7608 4146 7603 4136 7597 4134 7606 $$ RRM
1 follow-up statement
723 WGUS71 KBGM 290053 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 853 PM EDT WED SEP 28 2011 PAC079-131-290054- /O.CAN.KBGM.FF.W.0120.000000T0000Z-110929T0230Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUZERNE PA-WYOMING PA- 853 PM EDT WED SEP 28 2011 ...THE FLASH FLOOD WARNING FOR A POSSIBLE DAM FAILURE HAS BEEN CANCELLED FOR SOUTH CENTRAL WYOMING AND NORTH CENTRAL LUZERNE COUNTIES... TWIN LAKES DAM ON BOWMENS CREEK HAS NOT BREACHED. THE DAM WAS BRIEFLY OVERTOPPED BUT LEVELS ARE CURRENTLY RECEDING. THE WARNING HAS BEEN CANCELED BECAUSE THE THREAT FOR FLOODING HAS DIMINISHED. HOWEVER, IF ADDITIONAL RUNOFF DOES OCCUR IT WILL IMPACT THE SUNSET SECTION OF HARVEYS LAKE AND CARPENTER ROAD. FLASH FLOOD WARNING HOWEVER REMAIN IN EFFECT FOR PARTS OF LUZERNE AND WYOMING COUNTIES. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. LAT...LON 4144 7608 4146 7603 4136 7597 4134 7606 $$ RRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:34 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 28, 4:34 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT WED SEP 28 2011
.SYNOPSIS...
AN UPPER LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE
SLOWLY EAST TONIGHT AND THURSDAY...AND WILL PUSH A FRONT THROUGH
THE REGION ON THURSDAY. BANDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WHICH COULD CAUSE FLASH FLOODING. THE WEATHER WILL
REMAIN UNSETTLED AND BECOME COLDER THE END OF THIS WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATED AT 4 PM...
BANDS OF SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH THE CWA
ATTM. BEST INSTABILITY IS IN NE PA EXTENDING INTO SOUTH CENTRAL
NY. CAPES 1 TO 2K AND NEGATIVE LIS. FOR NOW BANDS MOVING AT A GOOD
ENOUGH CLIP THAT MAX RAINFALL RATES ARE MOSTLY AROUND AN INCH.
THIS MAY SLOW DOWN SOME TONIGHT BUT THE COVERAGE IS NOT BAD FOR
NOW. FETCH IS FROM THE SOUTH WITH MORE THUNDERSTORMS DEVELOPING
OVER SE PA HEADING THIS WAY. WITH MULTIPLE WAVES OF RAIN ISOLATED
FLASH FLOODING COULD OCCUR. IN LUZERNE LACKAWANNA AND WYOMING
WHERE FLOODING OCCURED TUE EVE MORE WIDESPREAD FLOODING IS
POSSIBLE.
LATE EVENING INTO LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL
LOSE SOME OF THE HEAVIER RAIN BUT CONTINUE INTO THURSDAY. SOME
DRYING MAY WORK INTO THE FAR WEST LATE TONIGHT IF THE OCCLUDED
FRONT MOVES EAST SOME.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
UPDATED AT 4 PM...
FLOOD WATCH WILL CONTINUE WITH A NORTH TO SOUTH BAND OF RAIN
MOVING EAST WITH A FRONT AHEAD OF THE UPPER LEVEL CLOSED LOW AS IT
FILLS AND MOVES EAST PICKING UP SPEED. THIS BAND OF RAIN WILL MOVE
EAST OF THE CWA LATE IN THE DAY. THIS RAIN WILL NOT BE AS INTENSE
AS TODAY OR YESTERDAY BUT THE MOVEMENT WILL BE SLOW.
WHILE THE INITIAL UL LOW LIFTS OUT ANOTHER ONE TAKES ITS PLACE.
THIS ONE DIGS SE THROUGH THE WRN GREAT LAKES THU NGT AND FRI. THIS
CLOSES OFF AND CONTINUES TO MOVE SE INTO THE MID ATLANTIC STATES
SATURDAY. FOR US THIS WILL MEAN OCCASIONAL SHOWERS AND VERY COLD
TEMPERATURES COMPARED TO WHAT WE HAVE TODAY. HIGHS PROBABLY IN
THE U40S TO L50S SATURDAY AND SUNDAY. RAIN INTENSITY WILL BE
MOSTLY LIGHT SO FLOODING NOT EXPECTED THIS WEEKEND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN A VERY GENERAL AGREEMENT WITH THE FORECAST FOR THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THEY HAVE A DEEP
TROUGH SLOWLY MOVING OFF TO THE EAST, WITH SEVERAL LOW PRESSURE
CENTERS ROTATING INTO THE TROUGH. THIS KEEPS RAIN SHOWERS A
POSSIBILITY FOR SATURDAY NIGHT AND SUNDAY, BUT ON THE LOW END OF
SLIGHT CHANCE, AT LEAST FOR NOW. THE POPS DROP AS THE TROUGH
PUSHES EASTWARD.
IT IS WHAT THE TROUGH DOES NEXT THAT THE MODELS BEGIN TO DISAGREE,
ALTHOUGH THERE IS SLIGHTLY BETTER AGREEMENT THIS AFTERNOON THAN
THIS MORNING. THE ECMWF KEEPS A VERY STRONG TROUGH WITH ITS AXIS
JUST EAST OF MAINE. IT ALSO SHOWS WHAT COULD BE THE BEGINNING OF
AN OMEGA BLOCK WITH THE RIDGE AXIS THROUGH THE MISSISSIPPI VALLEY.
THIS KEEPS THE CWA IN A NORTHERLY FLOW FOR THE END OF THE
FORECAST PACKAGE. THE GFS HAD MORE PROGRESSIVE WAVES MOVING
THROUGH, BUT IS NOW SHOWING HINTS AT A LARGE RIDGE TRYING TO BUILD
OVER THE EAST COAST. IT DOES NOT QUITE HAVE THE OMEGA BLOCK
FORMATION, BUT IT IS SHOWING THAT WAVES WILL BE BLOCKED FOR A FEW
DAYS. THUS, AFTER SUNDAY, THE REMAINDER OF THE FORECAST PACKAGE
LOOKS MUCH COOLER THAN THIS WEEK, ALTHOUGH MUCH DRIER THAN THE
LAST COUPLE OF WEEKS.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM TO THE WEST, CONTINUES TO BRING MOISTURE TO
THE REGION. THIS IS ALLOWING WAVES OF RAIN SHOWERS TO MOVE
THROUGH. THIS IS ACCOMPANIED WITH LOWER CIGS, LOWER VSBYS, AND
POSSIBLY SOME THUNDERSTORMS. SO, CONDITIONS, WHICH ARE ANY WHERE
FROM IFR UP TO VFR WILL DETERIORATE TONIGHT. THERE MAY BE SOME
BREAKS IN CLOUD COVER, WHICH WILL ALLOW A LOW STRATUS DECK OR EVEN
FOG TO FORM OVER NIGHT. IT IS QUITE POSSIBLE TO SEE IFR TO LIFR
TONIGHT. CONDITIONS WILL IMPROVE MID TO LATE TOMORROW MORNING.
WINDS ARE GENERALLY OUT OF THE SOUTH SOUTH EAST THIS AFTERNOON.
THEY WILL DIMINISH TONIGHT AND BECOME LIGHT AND VARIABLE IN MANY
LOCATIONS. TOMORROW THEY WILL PICK UP OUT OF THE SOUTH AT 5 TO 10
KTS.
OUTLOOK...
THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.
MON...VFR.
&&
.HYDROLOGY...
4PM UPDATE...
BANDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH AND UPSTREAM OF
AREA THIS AFTERNOON AND CONTINUING INTO TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH THURSDAY. FLASH FLOODING OCCURRED LAST
NIGHT IN THE FAR SOUTH WITH THE HEAVIEST RAIN ALONG AN AXIS FROM
HAZLETON TO BINGHAMTON. THIS AREA HAS THE BIGGEST THREAT TONIGHT.
SO FAR TODAY ONLY MINOR FLOODING IN THESE AREAS WITH THE RAIN THAT
FELL EARLIER TODAY.
IN ADDITION WITH FORECASTED 48 HOUR RAINFALL OF 1.5 TO 2
INCHES...MINOR RIVER FLOODING IS EXPECTED. MARFC HAS PUT THE NORTH
BRANCH SUSQUEHANNA AT CONKLIN VESTAL AND WAVERLY/SAYRE TO MINOR
FLOOD...STARTING LATE TONIGHT OR THURSDAY. FLOODING AT
TUNKHANNOCK CREEK HAS DROPPED BRIEFLY BELOW FLOOD STAGE BEFORE
RISING BACK ABOVE TONIGHT.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR PAZ038>040-043-
044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...TACHazardous weather outlook, Sep 28, 4:02 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 402 PM EDT WED SEP 28 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-292015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 402 PM EDT WED SEP 28 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 28, 2:40 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT WED SEP 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD DRUMS 41.02N 76.00W
09/28/2011 LUZERNE PA EMERGENCY MNGR
FLASH FLOODING CAUSED A MINE SUBSIDENCE WHICH COLLAPSED
PROSPECT STREET IN DRUMS.
&&
DJNLocal storm report, Sep 28, 6:41 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT WED SEP 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HUNLOCK CREEK 41.21N 76.07W
09/28/2011 LUZERNE PA PUBLIC
MAIN ROAD THROUGH TOWN IS FLOODED
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 9:46 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 3 hr |
| Sep 27, 10:13 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Sep 27, 10:20 PM EDT | River Flood Warning | BGM | Wyoming | 36 hr |
| Sep 27, 10:54 PM EDT | Flash Flood Warning | BGM | Wyoming | 3 hr |
| Sep 27, 11:27 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 3 hr |
| Sep 27, 11:37 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Sep 28, 1:07 AM EDT | Areal Flood Advisory | BGM | Bradford | 4 hr |
| Sep 28, 2:43 AM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 39 hr |
| Sep 28, 8:00 AM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Sep 28, 9:52 AM EDT | Areal Flood Warning | BGM | Luzerne | 5 hr |
| Sep 28, 12:28 PM EDT | Flash Flood Warning | BGM | Luzerne | 2 hr |
| Sep 28, 1:18 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Sep 28, 1:34 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 3 hr |
| Sep 28, 5:04 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 9 hr |
| Sep 28, 5:26 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Sep 28, 6:12 PM EDT | Areal Flood Advisory | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 3 hr |
| Sep 28, 7:26 PM EDT | Flash Flood Warning | BGM | Susquehanna, Wyoming | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.